Florida, 2009Tornadoes and Lightning Strike in Florida, July 24, 2009
July 24, 2009 · NWS MLB · 4 events in 1 county or zone
Sea breeze boundaries collided over coastal Volusia County, resulting in the rapid development of a severe storm near Ormond Beach. This cell then back-built south-southwest along a boundary during the late afternoon, producing a complex of strong to severe cells farther inland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $2.5 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sea breeze boundaries collided over coastal Volusia County, resulting in the rapid development of a severe storm near Ormond Beach. This cell then back-built south-southwest along a boundary during the late afternoon, producing a complex of strong to severe cells farther inland. A waterspout developed within the initial severe cell offshore of Ormond Beach and moved onto the beach as a tornado, reaching the adjacent backyard of several homes just beyond the beach. This vortex, or more likely other vorticies associated with the same cell then meandered south along the beach and near-shore Atlantic waters for about ten minutes (about 3 minutes over or near the beach). Early in the evening, another tornado (rated EF0) developed inland over Port Orange and damaged over 150 manufactured/mobile homes before lifting. One person sustained minor injuries from broken glass. Also, between Ormond Beach and Port Orange, a man was struck and injured by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 24, 1:45 PM EST, 3 hours 1 minute earlier.
Area forecast discussion, Jul 24, 1:45 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
245 PM EDT FRI JUL 24 2009
.DISCUSSION...
THIS AFTERNOON-SATURDAY...EAST COAST SEA BREEZE HAS GOTTEN GOING
ALONG THE ENTIRE COAST EARLY THIS AFTERNOON...WITH MORE DEFINITION
AND FURTHER INLAND PENETRATION SOUTH OF THE CAPE. ISOLATED SHOWERS
HAVE DEVELOPED ALONG THE SEA BREEZE...MAINLY DOWN SOUTH AS IT
INTERACTS WITH THE LAKE OKEECHOBEE BREEZE AND IN THE VICINITY OF
DEEPER MOISTURE. WITH THE ECSB SO FAR BEING THE MORE ACTIVE OF THE
TWO...EXPECT THIS TO BE THE MAIN FOCUS FOR LIGHTNING STORMS OVER THE
REGION THROUGH THIS EVENING. A NOTABLE INCREASE IN ACTIVITY IS
EXPECTED BY EARLY EVENING AS THE SEA BREEZES COLLIDE OVER THE ST
JOHNS RIVER BASIN SOUTH TO LAKE OKEECHOBEE. FREQUENT LIGHTNING IS
EXPECTED TO BE THE MAIN CONCERN...BUT A LITTLE DRIER AIR ALOFT COULD
BRING SOME GUSTY WINDS WITH STRONGER STORMS. STORMS WILL GENERALLY
MOVE BACK TOWARDS THE COAST AND OFFSHORE IN S-SW FLOW.
LEFT OVER BOUNDARY COLLISIONS WILL LIKELY KEEP STORMS GOING THROUGH
LATE EVENING. MID/UPPER LEVEL DEBRIS CLOUDS WILL THIN OUT AFTER
MIDNIGHT...WITH A HIGHER COVERAGE CLOSER TO THE WEAK SURFACE FRONT
OVER N FLORIDA.
INCREASING MOISTURE WILL BRING A HIGHER COVERAGE OF STORMS ON
SATURDAY...ESPECIALLY DOWN SOUTH WITH THE LAKE O-ECSB INTERACTION.
MODELS HAVE PAINTED LIKELY POPS OVER THIS AREA FOR THE AFTERNOON AND
SEE NO REASON TO DISAGREE. SLIGHTLY DRIER AIR UP NORTH AND THE
POSSIBILITY OF SOME LINGERING MID-UPPER LEVEL CLOUDS IN THE VICINITY
OF THE FRONT MAY LIMIT CONVECTIVE DEVELOPMENT A LITTLE MORE IN THIS
AREA. FOCUS WILL ONCE AGAIN BE MORE TOWARDS THE COAST AS SW STEERING
FLOW CONTINUES.
WITH DEWPOINTS CONTINUING INTO THE LOW TO MID 70S...TOMORROW WILL BE
ANOTHER HOT AND HUMID DAY AS AFTERNOON TEMPERATURES REACH INTO THE
LOW 90S AT THE COAST...AND MID 90S INLAND. SOME INLAND LOCATIONS
WILL LIKELY SEE HEAT INDICES PEAKING TO 100-105F BEFORE AFTERNOON
SHOWERS AND STORMS GENERATE CLOUD COVER.
SAT NIGHT-SUN NIGHT...WEAK HIGH PRESSURE RIDGING AT THE SURFACE WILL
ALIGN ITSELF EAST-WEST ACROSS THE SOUTH-CENTRAL PENINSULA THROUGH
THIS PERIOD. RIDGING FURTHER ALOFT WILL REMAIN ACROSS SOUTH FLORIDA
GIVING US A SOUTHWEST TO NORTHEAST STEERING FLOW FOR AFTERNOON AND
EVENING CONVECTION. THIS WILL ENSURE THAT SHOWERS AND LIGHTNING
STORMS END UP ACROSS THE EASTERN PENINSULA LATE IN THE DAY.
WEST/SOUTHWEST SURFACE WINDS SUN WILL TRANSITION TO EAST/SOUTHEAST
ALONG THE COAST BEHIND THE INLAND MOVING EAST COAST SEA BREEZE. THE
SEA BREEZE WILL PROVIDE A FOCUS FOR AFTERNOON DEVELOPMENT OF
CONVECTION. MOISTURE VALUES ARE FORECAST TO BE GREATER SOUTHWARD AND
SUSPECT THAT EARLIEST STORM DEVELOPMENT WILL BE ACROSS ST. LUCIE AND
MARTIN COUNTIES WITH ACTIVITY SPREADING NORTHWARD AND INLAND THROUGH
THE DAY. WILL KEEP POP VALUES AT 50% EVERYWHERE AND ALLOW FUTURE
SHORT-TERM SHIFTS TO DETERMINE AREAS OF GREATER COVERAGE AS TIME
DRAWS NEAR.
NEXT WEEK...(PREVIOUS DISCUSSION)...THE PERSISTENT TROUGH OVER THE
CENTRAL/EASTERN PART OF THE COUNTRY IS FORECAST TO LIFT/RETROGRADE
SLIGHTLY...AND ALLOW ATLANTIC RIDGE TO BUILD BACK ACROSS THE
PENINSULA. THE SURFACE RIDGE AXIS SHOULD NUDGE JUST NORTH OF THE
AREA AND RESULT IN A MORE SOUTHEAST LOW LEVEL FLOW. MOISTURE VALUES
ARE FORECAST TO REMAIN QUITE HIGH...BUT WITH RIDGE BUILDING
ALOFT...EXPECT SOME MID LEVEL WARMING. THEREFORE WILL KEEP POPS AT
40 PERCENT WHICH IS AT OR SLIGHTLY BELOW CLIMO VALUES. THERE MAY BE
A FEW NIGHTS WHERE COASTAL SECTIONS RECEIVE SOME ONSHORE MOVING
SHOWERS...BUT HAVE NOT INCLUDED THIS YET DUE TO THE PROPENSITY THIS
SEASON FOR THE MODELS TO BACK OFF OF DEPTH/STRENGTH OF ONSHORE FLOW
IN LATER RUNS.
&&
.AVIATION...SCT-BKN040-050 AREAWIDE WITH AFTERNOON CUMULUS
DEVELOPMENT. MVFR SHRA/TSRA 20Z-02Z ESPECIALLY ALONG COASTAL
ROUTES/TAF SITES. PREVAILING VFR AFTER 04Z AS DEBRIS CLOUDS THIN
OUT. PATCHY MVFR POSSIBLE THROUGHOUT THE REGION AFTER 10Z TONIGHT.
&&
.MARINE...DOMINANT LONG PERIOD 2-3 FT EASTERLY SWELL CONTINUES WITH
OVERALL SEAS RUNNING 3-4 FT. SWELL COMPONENT WILL GRADUALLY EASE
THROUGHOUT THE NEXT 24 HRS...WITH SEA HEIGHTS SUBSIDING AS WELL.
TYPICAL DIURNAL FLOW PATTERN EXPECTED WITH LIGHT S-SW WINDS
OVERNIGHT AND IN THE MORNING AND A S-SE WIND DEVELOPING NEARSHORE
WITH THE SEABREEZE IN THE AFTERNOON. SW STEERING FLOW WILL BRING AN
INCREASING THREAT FOR OFFSHORE MOVING THUNDERSTORMS OVER THE
INTRACOASTAL AND NEARSHORE WATERS BOTH TONIGHT AND TOMORROW.
SAT NIGHT-SUN NIGHT...LIGHT SW FLOW AOB 10 KTS EXPECTED SAT/SUN
NIGHT. FLOW WILL TRANSITION TO AN E/SE COMPONENT NEAR THE COAST SUN
AFTN AS THE ECSB MOVES INLAND. EXPECT THE EAST SWELL TO DIMINISH
THROUGH THE WEEKEND. BOATERS WILL NEED TO KEEP AN EYE TO THE SKY
WESTWARD LATER IN THE AFTERNOON & EVENINGS DURING THIS TIME FOR
APPROACHING SHRA/TSRA.
MON-WED...SOUTHEAST FLOW AT 5-10 KNOTS IS FORECAST AS THE SURFACE
RIDGE AXIS NUDGES JUST TO THE NORTH OF THE AREA. PLENTY OF MOISTURE
WILL KEEP A CHANCE OF SHOWERS/STORMS...THOUGH WEAKENING STEERING
FLOW SHOULD KEEP THE AFTERNOON STORMS FROM MOVING BACK ACROSS THE
COAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 72 91 73 90 / 30 40 20 50
MCO 75 93 74 93 / 20 50 20 50
MLB 73 90 72 89 / 30 60 30 50
VRB 73 90 72 91 / 30 60 30 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/AVIATION...MOSES
LONG TERM....SEDLOCK
Hazardous weather outlook, Jul 24, 3:33 AM EST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
433 AM EDT FRI JUL 24 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
433 AM EDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
ISOLATED SHOWERS AND LIGHTNING STORMS ARE EXPECTED TO FORM ALONG
THE SEA BREEZE AS IT PUSHES ACROSS THE COASTAL AREAS AND WEST OF
INTERSTATE 95 THIS AFTERNOON. THE PREVAILING SOUTHWESTERLY WIND
FLOW...STRONGER WEST COAST SEA BREEZE...WILL KEEP THE EAST COAST
SEA BREEZE FROM PENETRATING VERY FAR INLAND. THE TWO SEA BREEZES
ARE EXPECTED TO COLLIDE ALONG THE COAST WEST OF INTERSTATE 95 LATE
AFTERNOON. STORMS WILL THEN MOVE SLOWLY BACK TOWARD THE ATLANTIC.
AS WITH SEA BREEZE INTERACTION STORMS...SOME OF THE STORMS MAY
PRODUCE FREQUENT TO EXCESSIVE LIGHTNING STRIKES...WIND GUSTS OF
40 TO 50 MPH AND LOCALLY HEAVY RAIN ASSOCIATED WITH SLOWER MOVING
STORMS. AS STRONGER STORMS APPROACH THE COAST THERE MAY BE ENOUGH
WIND SHEAR TO PRODUCE WEAK ROTATION IN THE LOWER PORTIONS OF THE
CLOUD FOR FUNNEL CLOUDS TO FORM..
BOATERS ON INLAND LAKES AND RIVERS SHOULD KEEP AN EYE TO THE
SKIES FOR APPROACHING WEATHER IN THE AFTERNOON AND EARLY EVENING
AND HEAD BACK TO SHORE IF STORMS ARE MOVING IN YOUR DIRECTION.
...RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL PRODUCE A MODERATE THREAT FOR RIP CURRENTS AT
THE BEACHES OF EAST CENTRAL FLORIDA TODAY. NEVER SWIM ALONE AND ALWAYS
SWIM WITHIN SIGHT OF A LIFEGUARD.
...MARINE THUNDERSTORM GUST IMPACT...
BOATERS ON THE INTRACOASTAL WATERWAY AND NEARSHORE ATLANTIC WATERS
SHOULD KEEP AN EYE TO THE WEST FOR AFTERNOON AND EVENING STORMS
MOVING OFF THE MAINLAND AND SEEK SAFE HARBOR WELL IN ADVANCE OF
THE STORMS IMPACTING YOU. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...LOCALLY ROUGH SEAS...FREQUENT CLOUD TO
WATER LIGHTNING STRIKES AND POSSIBLY FUNNEL CLOUDS AS THEY COME
OFF THE MAINLAND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A WEST TO EAST WIND PATTERN WILL FAVOR THE EAST SIDE OF THE
PENINSULA FOR AFTERNOON AND EVENING LIGHTNING STORMS SATURDAY
THROUGH MONDAY. THE WIND PATTERN SHIFTING TO AN EAST TO WEST
DIRECTION WEDNESDAY AND THURSDAY WILL TEND TO PUSH STORMS AWAY
FROM THE ATLANTIC SIDE OF THE PENINSULA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER OVER THE SPACE AND
TREASURE COASTS AND SELF ACTIVATE IF NEEDED.
WIMMER
Event by event
2 tornado, 1 lightning, 1 funnel cloud. Local standard time, as filed.
Tornado, Volusia
- When
- July 24, 4:46 PM EST to 4:49 PM EST
- Where
- Volusia County, 0.94 mi NE of Ormond Beach to 1 mi E of Ormond Beach
- Rating
- EF0
- Path length
- 0.64 mi
- Path width
- 50 yd
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.288, -81.038
Volusia County Beach Patrol witnessed a waterspout moving onshore the beach, then meandering southward along the beach, into backyards of some residences adjacent to beach and back into the near-shore Atlantic waters. The beach patrol indicated that multiple vortices formed, dissipated and re-formed along the indicated north-south track. The tornado tossed some light chairs and tables in a backyard just inland from the beach and also moved a small catamaran from the upper part of the beach to the surf-line and snapped the mast. Circular marks were evident in the beach sand where the tornado crossed from the backyards to the ocean, near the location of the deposited catamaran. The tornado was rated at the minimum end of the EF-0 range (65 mph).
Lightning, Volusia
- When
- July 24, 5:00 PM EST
- Where
- Volusia County, Holly Hill
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 29.250, -81.070
A man was struck by lightning outside his Holly Hill home while gardening during the beginning of an approaching storm. The man was knocked unconscious for several minutes by the strike and awoke bleeding, and with a numb neck and right leg from the knee down. He also sustained burns inside his mouth and in his eyes. After gaining consciousness, he crawled into his house and his wife called 911. He was then rushed to a local hospital emergency room.
Tornado, Volusia
- When
- July 24, 5:25 PM EST to 5:28 PM EST
- Where
- Volusia County, 1.62 mi W of Blake to 1.67 mi SW of Blake
- Rating
- EF0
- Path length
- 0.72 mi
- Path width
- 165 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $2.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 29.146, -81.026
A NWS ground survey of damage revealed a weak EF0 tornado touched down in the extreme northeast portion of the Lighthouse Point mobile home community. The tornado continued south-southwest and strengthened to a strong EF0 tornado within the Laurelwood manufactured home community, then lifted in the extreme northwest portion of the Brandy Hills subdivision. Light debris (insulation, styrofoam) was deposited up to 2 miles downstream (south-southeast) from where the tornado lifted. 154 homes sustained damage: 3 uninhabitable, 60 major damage, 43 minor damage, 48 very minimal damage. One man sustained a minor injury, due to cuts from broken glass. EF assessment: DI3, DOD4, LB-EXP.
Funnel Cloud, Volusia
- When
- July 24, 6:14 PM EST to 6:33 PM EST
- Where
- Volusia County, 5 mi SW of (Dab)daytona Beach Airport
- Reported by
- Official NWS Observations
- Coordinates
- 29.129, -81.109
Daytona Beach Airport weather observer reported a funnel cloud five miles southwest of airport, initially moving southeast, then east.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 24, 20091 injured · $31 million · 4.25 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, July 24, 2009$23 million · 1.75 in hail · 27 events
- High Surf in California, July 24 to 26, 20091 death · 1 injured · 1 event
- Tornado and Flash Flooding in Illinois, July 24, 20092 injured · $738,000 · EF1 · 32 events
- High Surf in California, July 24 to 26, 20091 death · 1 event
- Rip Current in North Carolina, July 24, 20091 death · 1 event
- Tornadoes and Flash Flood in Wisconsin, July 24, 2009$14 million · EF0 · 8 events
- Flash Flooding and Hail in Iowa, July 24, 2009$676,000 · 2.5 in hail · 59 events
- Hail in Nebraska, July 24, 2009$1.2 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in Minnesota, July 24, 2009$793,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Illinois, July 24 to 25, 2009$273,000 · 1 in hail · 20 events
- Flooding and Damaging Winds in Illinois, July 24 to 25, 2009$195,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174626, 174631, 174623, 174730.